Aspirin

Image

 

This was going to be a relatively boring entry today about generic vs. brand name medications. That can wait until a day when nothing super interesting happens because today was not one of those days.

So, I receive a phone call about 2 minutes before closing. I groan because this phenomenon always happens, and it’s almost always a question about what time we close. I almost didn’t want to pick it up, but I was so glad I did because this phone call may have literally saved a woman’s life.

The woman I was talking to was just put on an aspirin regimen within the past few weeks. She told me she noticed whenever she bumps herself, she gets a huge bruise. She asks me if this is normal and if it means shes bleeding internally. I tell her that bruising is a common occurrence with any blood thinning agents, aspirin included. I tell her the main thing to watch is her stool consistency because this is one of the only ways you can tell outside of a medical setting if you’re having upper GI bleeding.

I tell her seeing bright red blood could just be a hemorrhoid, but if she saw this for a few days in a row to contact her doctor. I tell her to watch more for coffee ground consistency in her stool because this signifies a more significant bleed. She tells me the coffee ground consistency has been going on in her stools for a few days now and that she has accompanying stomach pain and stomach bruising with it. She tells me she just saw her doctor yesterday and told him about it, but he brushed it off, telling her it was normal. My eyes almost bulged out of my head. I’ve never actually heard anybody in the community setting tell me they were having signs of what could be major bleeding. When I asked her how bad the stomach pain was, she rated it an 8 on the 1-10 pain scale

I told her to get to the emergency room because that was not a normal side effect of aspirin. I told her to be very specific to the triage nurses and ER docs about what kind of stools she was passing and what kind of pain she was experiencing. She started to become nervous, so I told her not to panic. I just emphasized that she get to the hospital after hanging up the phone. She thanked me and hung up.

Maybe I was a bit too cautious with her, but from the description she provided over the phone, it was like reading a page out of a textbook on GI bleeding. I wanted to slap her doctor over the head. Having just put her on an aspirin regimen, I would think he would be more concerned hearing about this. I can only hope she doesn’t have a serious GI bleed. I pray I was too cautious and that her visit to the ER is a relatively short one. I somehow think she won’t be on her aspirin regimen for a bit, though.

It’s moments like these that I realize what a huge impact pharmacists have on people’s lives.

 

Image courtesy of http://i105.photobucket.com/albums/m234/pirateobsessed/bannerDbA.png

Advertisements

3 thoughts on “Aspirin

  1. Lucas says:

    Sometimes I think that doctors say that everything is okay just to get rid of you as quick as possible. I’m preparing an article about aspirin too and I will include a link to your post for sure as an example what things might happen.

  2. […] A fellow pharmacist also wrote about Aspirin poisoning on his blog and you should really pay him a visit. It’s very well written! Here’s a link: Aspirin. […]

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s